Iowa, 2012

Hail and Damaging Winds in Iowa, July 25, 2012

July 25, 2012 · NWS DVN · 18 events in 7 counties and zones

A cold front pushing into a hot and humid airmass over eastern Iowa triggered a line of severe thunderstorms during the late evening hours on July 25, 2012. There were many reports of 60 to 70 mph winds in this line of storms knocking down numerous trees at some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front pushing into a hot and humid airmass over eastern Iowa triggered a line of severe thunderstorms during the late evening hours on July 25, 2012. There were many reports of 60 to 70 mph winds in this line of storms knocking down numerous trees at some locations. There were also a couple of dime size hail reports from trained spotters. The hardest hit area was in Buchanan county in northeast Iowa. The emergency manager reported numerous trees and tree limbs down in Quasqueton, Independence and Rowley. The power was out in Rowley. In Independence, seven 40 to 70 foot tall trees were blown down, one fell on a house. There were twenty limbs 30 to 40 feet long down and numerous branches 10 to 30 feet long down. Winds were estimated over 70 mph. Another location with numerous trees and branches down was in Fort Madison, Iowa in Lee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 25, 5:50 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 25, 5:50 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT WED JUL 25 2012

.AVIATION...

A COLD FRONT THAT CURRENTLY STRETCHES FROM KDEH TO KAIQ TO KAFK
WILL SLOWLY MOVE EASTWARD THROUGH IOWA THIS EVENING AND EXIT INTO
ILLINOIS BY 15 UTC. CEILINGS WILL BE VFR THROUGH THE TAF PERIOD
WITH THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS ALONG AND BEHIND
COLD THE FRONT. PERIODS OF MVFR CEILINGS ARE POSSIBLE IN THE
STRONGER SHOWERS AND THUNDERSTORMS. COVERAGE AND INTENSITY OF
STORMS IS STILL IN QUESTION BUT THE BETTER CHANCES ARE NEAR KCID
AND KDBQ. THE MAIN CHANGES FROM THE 18 UTC ISSUANCE WERE TO PUSH
BACK THE ONSET OF SHOWERS AND THUNDERSTORMS AT KCID AND KDBQ.

DC

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT WED JUL 25 2012/

.SYNOPSIS...
12Z UA ANALYSIS HAD AN 850MB OCCLUDED LOW JUST NORTHWEST OF LAKE
WINNIPEG. THE TRIPLE POINT WAS JUST WEST OF KINL WITH THE 850MB
WARM FRONT RUNNING SOUTHEAST INTO INDIANA. THE 850MB COLD FRONT
RAN SOUTHWEST FROM THE TRIPLE POINT INTO NORTHEAST NEW MEXICO.
WEAK TROFS RAN FROM JUST EAST OF THE MISSISSIPPI RIVER TO THE
MISSOURI RIVER. SATELLITE TRENDS THROUGH MID AFTERNOON SHOW
DIURNAL CU FROM ILLINOIS BACK THROUGH MISSOURI AND THE LOWER
MISSISSIPPI VALLEY. MID AND HIGH LEVEL CLOUDS RAN FROM MICHIGAN
WEST INTO SOUTH DAKOTA AND NEBRASKA WITH SOME CONVECTION PER RADAR.

18Z SFC ANALYSIS HAS A SFC LOW NEAR KMSP WITH A WARM FRONT
SOUTHEAST INTO EASTERN IOWA WHILE THE COLD FRONT RAN SOUTHWEST TO
ANOTHER LOW NEAR KHLC. TWO SUBTLE WEAK TROFS WERE ACROSS IOWA. DEW
POINTS WERE MAINLY IN THE 60S ACROSS THE MIDWEST WITH 70S FROM
MINNESOTA SOUTHEAST INTO INDIANA.

.SHORT TERM...TONIGHT AND THURSDAY
THE QUESTION IS WHEN WILL CONVECTION BEGIN AND HOW WIDESPREAD WILL
IT BE TONIGHT.

RAP TRENDS HAVE CONTINUED TO SHOW CONVECTIVE TEMPERATURES AT OR
ABOVE 103 THROUGH LATE AFTERNOON. REAL DATA CONTINUES TO SUPPORT
THE COLD FRONT BEING AN ANAFRONT WITH THE PRECIPITATION
ALONG/BEHIND IT. LIKEWISE...RAP TRENDS INDICATE THE BEST FORCING
TO BE ALONG AND BEHIND THE FRONT. THUS THROUGH LATE AFTERNOON DRY
CONDITIONS WILL CONTINUE ACROSS THE AREA.

BY EARLY EVENING THE UPPER ATMOSPHERE WILL HAVE COOLED SLIGHTLY
WITH THE APPROACHING SHORTWAVE. THUS SPOTTY CONVECTION SHOULD
BEGIN BREAKING OUT AROUND 00Z IN THE HWY 20 CORRIDOR WEST OF DBQ.

ONCE CONVECTION BEGINS...THE FORCING IS STRONG ENOUGH THAT IT
SHOULD FORM A RESPECTABLE BAND OVER THE NORTHWEST CWFA DURING THE
EVENING HOURS THAT SLOWLY MOVES TO THE SOUTH AND EAST. HOWEVER...
LIKE YESTERDAY THE MODELS SHOW THE OVERALL FORCING WEAKENING
DURING THE LATE EVENING HOURS AND BECOMING QUITE WEAK AFTER MIDNIGHT.

THUS THE BETTER CHANCES FOR ANY RAIN WILL BE DURING THE EVENING
HOURS ACROSS THE NORTHWEST CWFA WITH CONVECTION WEAKENING TO MORE
SHRA THAN TSRA BY LATE EVENING AND AFTER MIDNIGHT. A WEAK
SHORTWAVE OVER KANSAS THIS MORNING IN THE UA ANALYSIS MAY ALLOW
CONVECTION TO REDEVELOP JUST PRIOR TO DAWN OVER THE SOUTHEAST
THIRD TO HALF OF THE CWFA. INDEED THE FORCING ON THE 335K THETA
SFC DOES SHOW AN INCREASE ACROSS THE SOUTHERN CWFA AROUND SUNRISE
AND THEN OVER THE SOUTHEAST HALF SHORTLY AFTER SUNRISE.

THEREFORE...WILL CONTINUE WITH THE IDEA OF THE HIGHER POPS BEING
BEHIND THE FRONT THIS EVENING. OUTFLOW BOUNDARIES FROM ANY
CONVECTION MAY PROPEL THE COLD FRONT SOUTHEAST DURING THE EVENING
WHICH MAY INITIATE CONVECTION FURTHER TO THE SOUTHEAST.

AS FOR THE HEAT HEADLINES...BASED ON PROJECTED TEMPERATURES THE
HEAT ADVISORY WILL BE EXTENDED UNTIL 8 PM.

THURSDAY...ISOLATED TO SCATTERED CONVECTION SHOULD BE OCCURRING
ACROSS THE CWFA DURING THE MORNING WITH THE SOUTHEAST HALF HAVING
THE BEST CHANCE. AN APPROACHING SHORTWAVE DURING THE AFTERNOON MAY
RESULT IN NEW CONVECTION DEVELOPING AFTER A LULL DURING THE LATE
MORNING AND EARLY AFTERNOON.                ..08..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY
THE FRONTAL PASSAGE IN THE SHORT TERM TIME FRAME WILL LEAD TO FAIR
AND NOT AS HOT WEATHER FRIDAY AND SATURDAY AS A SURFACE RIDGE MOVES
INTO THE AREA.  IN FACT...THESE COULD BE TWO OF THE NICER DAYS WE
HAVE EXPERIENCED IN AWHILE.

THE RIDGE WILL SHIFT EAST ALLOWING RETURN FLOW AND WAA TO DEVELOP
LATE SATURDAY NIGHT.  WITH MODEL INDICATIONS OF SOME JET SUPPORT...
THE COMBINATION SHOULD BE SUFFICIENT FOR CHANCE POPS LATE SATURDAY
INTO SUNDAY.  WITH THE JET OVERHEAD AND A WEAK FRONTAL BOUNDARY
PROGGED IN THE AREA...HAVE RETAINED SOME LOW POPS INTO MONDAY.

FOR THE REMAINDER OF THE WEEK...A WEAK JET REMAINS IN PROXIMITY...
BUT ANY OTHER SUPPORT FOR PRECIP APPEARS LACKING AS THE SURFACE
FRONT SEEMS TO WASH OUT OR POSSIBLE REFORM TO THE SOUTHWEST.  MODELS
SHOW LITTLE AGREEMENT HERE...AND THE LOW-LEVEL JET APPEARS TO BE
A NON-FACTOR AS A SOURCE FOR CONVECTIVE INITIATION.  THUS GIVEN THE
OVERALL DRY PATTERN AND TO AVOID RAISING HOPES FOR RAINFALL...KEPT
POPS LOW TUESDAY AND WEDNESDAY.  WOLF

.CLIMATE...

RECORD HIGHS FOR JULY 25...

BURLINGTON.....107 IN 1936
CEDAR RAPIDS...105 IN 1940
DUBUQUE........102 IN 1940
MOLINE.........105 IN 1940

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

DC
Hazardous weather outlook, Jul 25, 2:42 PM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT WED JUL 25 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
342 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY CONTINUES IN EFFECT FOR THE ENTIRE OUTLOOK AREA INTO
THE EVENING. DANGEROUSLY HOT CONDITIONS ARE EXPECTED WITH HEAT INDEX
VALUES AROUND 105 OR HIGHER.

IN ADDITION...A HEIGHTENED FIRE DANGER WILL EXIST TODAY DUE TO VERY
DRY VEGETATION...LOW RELATIVE HUMIDITY AND BREEZY WINDS.

THUNDERSTORMS ARE LIKELY TONIGHT OVER PORTIONS OF THE OUTLOOK
AREA AS A COLD FRONT MOVES THROUGH THE REGION. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING STRONG...GUSTY WINDS AND FREQUENT CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THURSDAY.
SOME STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS
IN THE AFTERNOON.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH MONDAY NIGHT. IT
IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER IN THESE
PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Jul 25, 7:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT WED JUL 25 2012

IAZ040>042-051-052-260300-
LINN IA-DUBUQUE IA-DELAWARE IA-BENTON IA-BUCHANAN IA-
835 PM CDT WED JUL 25 2012

...SCATTERED THUNDERSTORMS POSSIBLE...

AT 830 PM...SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING FROM THE
WATERLOO AREA SOUTHWEST THROUGH MARSHALLTOWN.  THE STORMS WERE
MOVING EAST AT 35 MPH AND SHOULD SPREAD INTO BUCHANAN...DELAWARE...
BENTON AND LINN COUNTIES BETWEEN 9 PM AND 10 PM.  THESE STORMS WILL
BE CAPABLE OF STRONG WIND GUSTS...HAIL AND BRIEF HEAVY
DOWNPOURS...AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULE OUT.

&&

LAT...LON 4264 9113 4229 9112 4230 9136 4194 9137
      4186 9140 4187 9226 4208 9231 4230 9231
      4230 9207 4265 9208

The radar

The Quad Cities radar (KDVN), 131 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Delaware

When
July 25, 8:15 PM CST to 8:21 PM CST
Where
Delaware County, 2 mi SE of Edgewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.630, -91.372

A trained spotter reported dime size hail falling for 6 minutes near Edgewood.

Hail, Benton

When
July 25, 8:21 PM CST
Where
Benton County, 2.57 mi SE of Edgewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.640, -91.400

A trained spotter reported pea to dime size hail near Edgewood.

Thunderstorm Wind, Buchanan

When
July 25, 8:24 PM CST
Where
Buchanan County, 1.02 mi E of Independence Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.450, -91.950

A trained spotter reported a 3 inch diameter tree limb down near Independence.

Thunderstorm Wind, Buchanan

When
July 25, 8:24 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.470, -91.890

Law enforcement reported several large tree branches and power line down in Independence.

Thunderstorm Wind, Buchanan

When
July 25, 8:30 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
62 kt (71 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.470, -91.890

The emergency manager reported numerous trees and tree limbs down in Quasqueton, Independence and Rowley. The power was out in Rowley. In Independence, seven 40 to 70 foot tall trees were blown down, one fell on a house. There were twenty limbs 30 to 40 feet long down and numerous branches 10 to 30 feet long down. Winds were estimated over 70 mph.

Hail, Buchanan

When
July 25, 8:45 PM CST
Where
Buchanan County, 0.86 mi SW of Rowley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.370, -91.840

The emergency manager reported dime size hail in Rowley and Quasqueton.

Thunderstorm Wind, Buchanan

When
July 25, 8:50 PM CST
Where
Buchanan County, Winthrop
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.470, -91.730

The public reported tree limbs up to 5 inches in diameter were down near Winthrop.

Thunderstorm Wind, Delaware

When
July 25, 8:52 PM CST
Where
Delaware County, 1.02 mi W of Ryan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.350, -91.500

The public reported a 60 mph wind gust near Ryan.

Thunderstorm Wind, Delaware

When
July 25, 9:07 PM CST
Where
Delaware County, Delhi
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.430, -91.330

The emergency manager reported trees and tree limbs down along with power lines near Delhi. Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Delaware

When
July 25, 9:30 PM CST
Where
Delaware County, 7.18 mi ESE of Earlville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.440, -91.140

A trained spotter reported a barn roof blown off about 7 miles southeast of Earlville.

Thunderstorm Wind, Dubuque

When
July 25, 9:30 PM CST
Where
Dubuque County, 3.35 mi ENE of Dyersville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -91.060

A trained spotter reported tree limbs down near Dyersville.

Thunderstorm Wind, Johnson

When
July 25, 9:40 PM CST
Where
Johnson County, 0.69 mi S of Swisher
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.840, -91.700

The public reported a 60 mph wind gust near Swisher.

Thunderstorm Wind, Linn

When
July 25, 9:44 PM CST
Where
Linn County, 3.49 mi S of Cedar Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -91.660

A trained spotter estimated a wind gust of about 70 mph about 4 miles south of Cedar Rapids.

Thunderstorm Wind, Linn

When
July 25, 9:45 PM CST
Where
Linn County, (Cid)cedar Rapids Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -91.720

The ASOS at the Cedar Rapids Airport measured a wind gust of 61 mph.

Thunderstorm Wind, Linn

When
July 25, 9:50 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.970, -91.670

The emergency manager reported power lines down on the northwest side of Cedar Rapids. A traffic light was down at NW Ellis and NW Edgewood.

Thunderstorm Wind, Johnson

When
July 25, 10:08 PM CST
Where
Johnson County, 1.24 mi SE of Oakdale
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
41.690, -91.600

A trained spotter reported a 6 foot tall tree was blown over, with several small branches down elsewhere near Oakdale.

Thunderstorm Wind, Linn

When
July 25, 10:16 PM CST
Where
Linn County, Mt Vernon
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.920, -91.420

The emergency manager reported several trees blocking a road in Mount Vernon as well as a tree that fell on a house.

Thunderstorm Wind, Lee

When
July 25, 11:30 PM CST
Where
Lee County, 0.52 mi W of Ft Madison
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.630, -91.330

Trained spotters reported numerous trees and tree limbs down in Fort Madison, but some were rotten. However, there was at least one healthy 14 inch limb down. The damage was apparently caused by a microburst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399814, 390975, 390977, 390978, 390979, 390976, 390981, 390994, 390982, 390983, 390984, 390995, 390996, 390997, 390988, 390989, 390990, 390993.